I Went Off My Medication and Hallucinated Evanescence

What it says on the tin.

And it was, honestly, probably the most emo thing to ever happen to me.

Let me back up and elaborate.

I didn’t impulsively and abruptly go off the med (though the occasional flush all of it! urge is strong). What happened was this:

When I started Seroquel about a year ago (the only psychiatric med I’ve been on in years), I was prescribed 100mg, one pill at night. It worked like a charm for several months, but then I started getting the token grogginess in the mornings. At the advice of my psychiatrist, I went down to 75mg. Except that they don’t make Seroquel in 75mg tablets, so I actually took three 25mg pills at night. Okay, so that was fine. Grogginess gone, but sleep was still good, along with mood, psychosis, etc. I was told that if need be, I could go back up to 100mg and give her a call for a new prescription. 

During a week about two months ago where I was having trouble sleeping due to other factors (noise pollution, chronic pain), I went back up to 100mg, taking four of the 25mg pills. I kind of meant to go back down after that week or so, but the 100mg was working well and the grogginess hadn’t returned, so I stayed, and was given a new prescription to go back to 100mg.

Now, I was back to the one, 100mg pill, again free to go down again if it was too much. This pill still seemed to “hit me” differently than the four 25mg way and I felt the grogginess return.  I wasn’t sure if this was again other factors (bad chronic fatigue week, all that) or the meds, so I tried cutting the 100mg (half, then cutting one of those halves in half again) and taking 75mg. (Bear with me through the numbers for a minute.) 

I did eventually attribute the extra grogginess to probably external factors, but I also didn’t feel any worse for taking the 75mg, and my psychiatrist had emphasized again and again taking the lowest effective dose, especially since you can develop a tolerance to Seroquel over time. So I took the 75mg for a few weeks. I felt stressed a lot, but attributed it to having a lot to do. I was still writing like crazy, and mostly keeping up.

Then I got curious, and went down to just taking the half (50mg). I again noticed no difference. In hindsight, my mood, focus, and energy had really begun to drop, but nothing crazy.  There was no difference in my sleep.  I fell asleep promptly enough, slept relatively soundly, dreamt (for better or worse), and woke with as much ease as ever. Now, I’d never been on only 50mg before and I didn’t, at the time, notice a difference. 

Thinking that odd, I kept going and went down to 25mg (a quarter of the pill, being all out of the former prescription). I did that for a few days and felt terrible but didn’t attribute it to the meds.  I was depressed and irritable as hell, but had attributed this to another problem. (I did have… something during that time frame I’m still not sure of. Stomach flu? My wife got a version too, whatever it was. That definitely wasn’t the med’s fault, but it was a separate set of symptoms.) I again didn’t notice anything different in my sleep, the thing I felt so sure I was going to notice a change in if the meds were doing anything useful. When I went on the Seroquel at first, it was the sleep I noticed. I still had some energy, and although it was too hot for my usual walks most of the time, I still enjoyed long swings on the swingset in the yard, this week to the soundtrack of a newly discovered old song by Evanescence I was really enjoying. 

Finally, I said, to hell with it, and one night skipped the med altogether.  And I lay there. And lay there. Sleep wasn’t coming. Even sleepiness wasn’t coming. I was irritable, depressed, mildly panicked, and incredibly restless. My head was pounding to the beat of that Evanescence song and it was stuck in my head playing on full blast, drowning out other thoughts.  Sensory overload coming from inside my brain. But it felt mostly just like having a song really stuck in my head, which for me I know always works a little more like hallucination than it does for other people. (You ever tried describing having a song stuck in your head to a hypothetical someone who has no idea what that means? Now there’s a thought exercise about sanity.) 

But I realized something was up, caved, and took the full 100mg, the last dose that I knew I had felt good on, and had only started going down from because of grogginess I now attributed to something else. Within fifteen minutes or so, I was calm, half asleep, and the volume of the Evanescence song had gone from 99 to 5.  It was like someone just whoop turned the volume dial down in my brain.  Still there, all the same qualities, but at about five percent of the volume. I could hear other thoughts. 

Oh.  So that explained a lot.

So, I’m back at 100mg.  I’m open to going back to down to 75mg depending on if the grogginess seems to return, and if my mood changes if I do go back to 75mg. But for now, back at square one. 

I think it was a worthwhile experiment even if it didn’t go super well—and even if it took me a while to realize it hadn’t gone super well.  No tragic consequences; it wasn’t really done recklessly, and I do believe in finding the lowest effective dose and not mindlessly “settling” on the current med regimen, even if it’s just proving where you’re already at; it also gave me some more confidence in the meds do important things for when I get those med flushing urges.  Today, I’m thinking, God bless Seroquel, but I’m sure that urge will come back at some point.

Besides, I went off my medication and hallucinated Evanescence should really earn me my official Emo Kid Card. Rock on. 

2 thoughts on “I Went Off My Medication and Hallucinated Evanescence”

  1. I’ve been on seroquel for MDD ( major depressive disorder ) for 15 years now. Along with Effexor XR for 15 years now. You can develop a tolerance; however, that specific cocktail is the only thing that works for me. I’ve been yo-yoing between 300 mgs of Effexor and 150 of seroquel to 50. I’m currently down to 50.

    I appreciate your honesty

    Like

  2. I’ve known a few other people who after many other meds have had Seroquel as their “miracle drug”/part of the perfect cocktail. Good to hear that the tolerance doesn’t seem to build too quickly. Thanks for sharing!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s